Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 26, 2016, 12:29 PM CDT for Johnson County, Union County, Illinois; Cape Girardeau County, Missouri. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 12:29 PM CDT (17:29 UTC)
- Expired
- May 26, 2016, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, IL, Union County, IL, Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:35 PM CDT | FLASH FLOOD | Delta, MO | STREET FLASH FLOODING IN DELTA, STILL RAINING HARD, CREEKS AND STREAMS AT BANKFULL |
| May 26, 12:55 PM CDT | FLASH FLOOD | Cape Girardeau, MO | WIDESPREAD STREET FLOODING IN CAPE GIRARDEAU. SOME ROADS UNDER A FOOT OF WATER, INCLUDING ROADS THAT NORMALLY DO NOT FLOOD. CAPE AIRPORT SHOWED 1.65 INCHES OF RAINFALL IN THE LAST 30 MINUTES TIME, STILL RAINING VERY HARD. |
| May 26, 1:00 PM CDT | FLASH FLOOD | Anna, IL | STREET FLOODING ALONG ROUTE 146 IN ANNA |
| May 26, 1:00 PM CDT | FLASH FLOOD | Cape Girardeau, MO | CAPE GIRARDEAU POLICE DEPARTMENT REPORTS WIDESPREAD FLASH FLOODING OF STREETS AND ADVISES RESIDENTS TO STAY INDOORS AND OFF STREETS |
| May 26, 1:04 PM CDT | FLASH FLOOD | Cape Girardeau, MO | MAJOR STREET FLASH FLOODING IN CAPE GIRARDEA REPORTED BY MULTIPLE TRAINED SPOTTERS INCLUDING MICHELLE BILLINGSLEY |
| May 26, 1:30 PM CDT | FLASH FLOOD | Cape Girardeau, MO | 3.16 INCHES MEASURED RAINFALL AT CAPE AIRPORT |
| May 26, 1:30 PM CDT | FLASH FLOOD | Jonesboro, IL | WATER SITTING ON MANY ROADS IN TOWN |
| May 26, 1:58 PM CDT | FLASH FLOOD | 4 Ne Advance, MO | TREES AND WATER OVER HIGHWAY NN 1 OFF OF HIGHWAY 25...NORTHEAST OF ADVANCE |
| May 26, 2:20 PM CDT | FLASH FLOOD | 1 Sw Gordonville, MO | COUNTY ROAD 226 IS CLOSED JUST WEST OF HIGHWAY 25 DUE TO A PIPE WASHED OUT FROM UNDER A ROAD |
| May 26, 2:20 PM CDT | FLASH FLOOD | 2 Sw Oak Ridge, MO | WATER OVER ROAD ON HIGHWAY D SOUTH OF INTERSECTION OF COUNTY ROAD 454 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
420
WGUS53 KPAH 261729
FFWPAH
ILC087-181-MOC031-262030-
/O.NEW.KPAH.FF.W.0019.160526T1729Z-160526T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN SOUTHERN ILLINOIS...
JOHNSON COUNTY IN SOUTHERN ILLINOIS...
CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 330 PM CDT
* AT 1228 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPE GIRARDEAU...JACKSON...SCOTT CITY...ANNA...CHAFFEE...JONESBORO...
VIENNA...COBDEN...GOREVILLE...DONGOLA...DELTA...GORDONVILLE...DUTCHTOWN...
WARE...LAKE OF EGYPT AREA...MILLERSVILLE...BURFORDVILLE...DAISY...
MAKANDA AND ALTO PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3760 8986 3758 8968 3760 8961 3757 8958
3758 8951 3756 8947 3760 8945 3760 8871
3734 8871 3734 8890 3730 8893 3731 8901
3729 8904 3733 8906 3734 8948 3729 8952
3725 8949 3723 8962 3713 8976 3713 8987
$$1 follow-up statement
823
WGUS73 KPAH 262023
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 26 2016
ILC087-181-MOC031-262032-
/O.EXP.KPAH.FF.W.0019.000000T0000Z-160526T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IL-JOHNSON IL-CAPE GIRARDEAU MO-
323 PM CDT THU MAY 26 2016
...THE FLASH FLOOD WARNING FOR UNION...JOHNSON AND CAPE GIRARDEAU
COUNTIES WILL EXPIRE AT 330 PM CDT...
THE HEAVY FLASH FLOODING RAINS HAVE ENDED. LOCAL EMERGENCY
MANAGEMENT PERSONNEL REPORT FLOOD WATERS HAVE RECEDED. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3760 8986 3758 8968 3760 8961 3757 8958
3758 8951 3756 8947 3760 8945 3760 8871
3734 8871 3734 8890 3730 8893 3731 8901
3729 8904 3733 8906 3734 8948 3729 8952
3725 8949 3723 8962 3713 8976 3713 8987
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:10 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 26, 11:10 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1110 AM CDT THU MAY 26 2016 .UPDATE... Issued at 1110 AM CDT Thu May 26 2016 Mesoscale update for convective trends... The convective complex continues to sink slowly south and east across the forecast area. The outflow boundary along the leading edge has been making good eastward progress across the Wabash Valley. However, the trailing end of the boundary has become elongated east to west over southeast Missouri. There is some concern that the trailing end of the boundary will slow or stall over se Missouri and extreme sw Kentucky this afternoon. This would allow storms to repeatedly train along and north of the boundary, fed by a very moist southwest low-level flow of 70 degree dew points. WPC mesoscale precip discussion 239 focuses on this region very well. A Flash Flood Watch is being considered for much of the mpd area. && .SHORT TERM...(Today through Saturday night) Issued at 124 AM CDT Thu May 26 2016 High confidence in scattered thunderstorms in the short term. The models are in fair agreement with their solutions through the short term. Basically warm or slightly above normal with scattered thunderstorms. The main weakness will be with spatial and temporal parameters of the storms. The models both short and medium range do not have a good handle on timing or location with too much precip at initiation. The common strength or persist solution continues to be a southwest flow with weak perturbation in the flow. Also they agree that at least in the short term the best chance of storms remains west of the Mississippi River today and northwest of the Ohio River after today. This is mainly due to the upper ridge to our southeast which will mitigate chances and qpf especially in the Pennyrile region. However that does not in any way preclude rain in that area...mainly less chance and less coverage. There is ample instability for an isolated strong or severe thunderstorm but the moisture is limited to the lower levels. This may not seem apparent with PW's >1.5 but aloft it is very dry. The Pacific connection the models were forecasting for this period last week did not materialize. .LONG TERM...(Sunday through Wednesday) Issued at 124 AM CDT Thu May 26 2016 Above average confidence that the long term period will be wet, but below average confidence when the precipitation will occur due to model differences. Warm and humid conditions will continue through the long term. The main forecast challenge continues to lie with precipitation probabilities and timing of such. Deep-layer southwest flow will decrease over the remainder of the holiday weekend as mid level ridging takes place. As a result, the flow pattern will become weak by Memorial Day. There will likely be a corresponding decrease in convective coverage over the latter part of the holiday weekend as the flow weakens. Precipitation coverage through most of the period will be dependent on mesoscale features such as outflow boundaries and/or convectively- induced vorticity centers. Given the lack of model skill at longer time ranges with such features, the forecast will continue with generally 20 to 40 percent chance pops. Given the moist environment and rather high PWAT values, locally heavy rain is likely in any thunderstorms that do manage to form. By the end of the period the rather stagnant pattern begins to break down as a progressive system emerges from the plains giving the best chances for precipitation in the long term period. High temperatures in the long term period will generally top out in the mid 80s with overnight lows bottoming out in the low to mid 60s. && .AVIATION... Issued at 549 AM CDT Thu May 26 2016 Introduced a vicinity thunderstorm all sites today. Kept vfr cigs and vsby. Also introduced gusty southerly winds through the daylight hours mainly but kept some wind in overnight. Will have to monitor radar closely for introducing prevailing ts should the need arise. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...MY SHORT TERM...KH LONG TERM...JP AVIATION...KH
Hazardous weather outlook, May 26, 3:25 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 325 AM CDT THU MAY 26 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 325 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.
In the hours before
Special weather statement, May 26, 10:37 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT THU MAY 26 2016
INZ081-261600-
GIBSON IN-
1037 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR GIBSON COUNTY UNTIL 1100 AM
CDT...
AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT BRANCH...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...FORT BRANCH...OAKLAND CITY...HAUBSTADT...OWENSVILLE...PATOKA...
FRANCISCO...SOMERVILLE AND MACKEY.
LAT...LON 3847 8746 3846 8744 3844 8744 3844 8741
3838 8741 3839 8734 3838 8732 3826 8732
3816 8756 3817 8767 3837 8777 3850 8746
TIME...MOT...LOC 1537Z 240DEG 49KT 3826 8762Local storm report, May 26, 10:44 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 1 N HERRIN 37.82N 89.03W
05/26/2016 E0.88 INCH WILLIAMSON IL TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL AND TORRENTIAL RAIN
&&
BP2Local storm report, May 26, 10:58 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HAIL PRINCETON 38.36N 87.57W
05/26/2016 E0.50 INCH GIBSON IN PUBLIC
&&
BP2Special weather statement, May 26, 11:32 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT THU MAY 26 2016
ILZ088-MOZ087-261700-
UNION IL-CAPE GIRARDEAU MO-
1132 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNION AND EASTERN CAPE GIRARDEAU
COUNTIES UNTIL NOON CDT...
AT 1131 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...JACKSON...ANNA...JONESBORO...COBDEN...WARE...MAKANDA AND
ALTO PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3743 8968 3758 8950 3757 8950 3756 8947
3756 8946 3760 8945 3760 8915 3759 8904
3753 8904 3733 8947 3734 8948 3732 8949
3728 8959
TIME...MOT...LOC 1631Z 230DEG 39KT 3741 8959Special weather statement, May 26, 11:37 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT THU MAY 26 2016
INZ088-KYZ018-019-261700-
SPENCER IN-HENDERSON KY-DAVIESS KY-
1137 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...SOUTHEASTERN HENDERSON
AND DAVIESS COUNTIES UNTIL NOON CDT...
AT 1137 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANLEY...OR 8 MILES SOUTHEAST OF NEWBURGH...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...SANTA CLAUS...DALE...GRANDVIEW...WHITESVILLE...
MASONVILLE...EUREKA...KNOTTSVILLE...ST. JOSEPH...STANLEY...LEWISPORT...
CHRISNEY...TROY...GENTRYVILLE...HEBBARDSVILLE AND MOSELEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3800 8677 3790 8699 3790 8691 3784 8691
3784 8686 3779 8682 3771 8686 3767 8682
3756 8704 3768 8741 3769 8741 3786 8742
3788 8727 3806 8715 3805 8709 3812 8707
3812 8702 3820 8702 3821 8679
TIME...MOT...LOC 1637Z 269DEG 32KT 3785 8730Local storm report, May 26, 12:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL DELTA 37.20N 89.74W
05/26/2016 E1.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
HAIL ONGOING AT TIME OF CALL AT 1222 PM, GREW IN SIZE
FROM PEA, TO DIME, TO QUARTER SIZE WHILE ON PHONE
&&
DAVIDHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:03 AM CDT | Severe Thunderstorm Warning | PAH | Williamson | 27 min |
| May 26, 11:29 AM CDT | Flash Flood Watch | PAH | Alexander, Gallatin, Hardin, Jackson, Johnson, Massac and 5 more | 6 hr |
| May 26, 11:32 AM CDT | Special Weather Statement | PAH | Union | 28 min |
| May 26, 12:50 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 25 min |
| May 26, 1:17 PM CDT | Flash Flood Warning | PAH | Alexander, Pulaski | 3 hr |
| May 26, 1:26 PM CDT | Special Weather Statement | PAH | Alexander, Pulaski | 49 min |
| May 26, 1:46 PM CDT | Flash Flood Warning | PAH | Massac | 3 hr |
| May 26, 12:10 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 35 min |
| May 26, 12:18 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott | 42 min |
| May 26, 1:40 PM CDT | Flash Flood Warning | PAH | Bollinger, Carter, Stoddard, Wayne | 3 hr |
| May 26, 2:21 PM CDT | Flash Flood Warning | PAH | Mississippi | 3 hr |
| May 26, 2:53 PM CDT | Flash Flood Warning | PAH | New Madrid, Stoddard | 3 hr |
| May 26, 4:22 PM CDT | Flash Flood Warning | PAH | Scott | 113 min |
Nearby
Flash Flood Warnings in Illinois, 2016Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.